Louisiana, 2009

Tornadoes and Flash Flooding in Louisiana, April 18, 2009

April 18, 2009 · NWS LCH · 7 events in 3 counties and zones

A mesoscale convective system moved across southwest Louisiana during the evening hours on April 18. Heavy rainfall of 4 to 6 inches caused widespread flash flooding, while HP supercell thunderstorms embedded in the area of heavy rainfall spawned three weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A mesoscale convective system moved across southwest Louisiana during the evening hours on April 18. Heavy rainfall of 4 to 6 inches caused widespread flash flooding, while HP supercell thunderstorms embedded in the area of heavy rainfall spawned three weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 18, 3:17 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 18, 3:17 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 PM CDT SAT APR 18 2009

.DISCUSSION...
VERY INTERESTING SFC FEATURE WITH ROTATION IN CHAMBERS LOOKS TO
MOVE INTO JEFFERSON AFTER 5 PM WILL MONITOR THIS STORM CLOSELY.

NEARLY STATIONARY UPPER LVL LOW SPINNING OVER SE COLORADO HAS
KICKED OUT ANOTHER IN A SERIES OF SHRTWVS THAT IS CURRENTLY
TRAVERSING COASTAL TEXAS. SFC TROF IS PROVIDING THE FOCUS FOR
TSTM DEVELOPMENT WITH THE LOW LVL JET DRAGGING MOISTURE INTO SE
TX AND SRN LA. PRECIP WATER RUNNING ABOUT 1.8 INCHES. AT THIS
TIME WITH CAPES AT 1000J/KG AND HEL OF 223 M2/S2. THIS SFC
BOUNDARY IS PROGRESSING SLOWLY ALLOWING STORMS TO TRAIN ACROSS SE
TX WITH RAINFALL TOTALS IN EXCESS OF 1 TO 2 INCHES IN TYLER...
JASPER... AND HARDIN COUNTIES. A STRONGER STORM IS PRODUCING
RAINFALL TOTALS FROM 3 TO 5 INCHES IN CHAMBERS COUNTY...THIS STORM
IS MOVING INTO JEFFERSON COUNTY AT THIS TIME AND A FFW HAS BEEN
ISSUED.

STORMS TONIGHT WILL CONTINUE A SLOW MARCH EASTWARD WITH TORRENTIAL
RAINFALL EXPECTED OVER PORTIONS OF SE TX AND SW LA. A FLASH FLOOD
WATCH FOR THIS REGION WILL CONTINUE UNTIL MIDNIGHT. A TORNADO
WATCH IS ALSO IN EFFECT AS SHEAR OVER SE TX AND SRN LOUISIANA WILL
ALSO SUPPORT TORNADO DEVELOPMENT THIS EVENING. STORMS ENDING
OVER SE TX AND EXTREME SW LA AROUND MIDNIGHT AND AFTER MIDNIGHT
FOR S-CNTRL LA.

UPPER LVL LOW LOOKS TO GET A KICK OFF TO THE EAST AS NRN JET DROPS
DOWN INTO SOUTHERN PLAINS STATES TOMORROW. THIS WILL PUSH THROUGH
A FRONTAL SYSTEM FINALLY DRYING OUT SE TX TMRW MRNG AND SRN LA BY
THE AFTERNOON HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  66  80  56  76  52 /  80  10  10   0   0
KBPT  65  81  56  76  52 /  80  10  10   0   0
KAEX  65  78  53  72  48 /  80  10  10   0   0
KLFT  66  80  56  75  50 /  80  20  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
     ZONES: ALLEN...BEAUREGARD...CALCASIEU...RAPIDES...VERNON.

TX...FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR THE
     FOLLOWING ZONES:HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...
     TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 2 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: CALCASIEU LAKE...COASTAL WATERS FROM CAMERON, LA TO
     HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS FROM
     INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT
     20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM CAMERON,
     LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...
     WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
     FROM 20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

&&

K. KUYPER
Hazardous weather outlook, Apr 18, 4:46 AM CST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
546 AM CDT SAT APR 18 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-191100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
546 AM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
STRONG STORM SYSTEM WILL MOVE SLOWLY EAST THROUGH TONIGHT. ANOTHER
DISTURBANCE ALOFT WILL MOVE OVER THE AREA...PRODUCING NUMEROUS
SHOWERS AND THUNDERSTORMS. THIS ACTIVITY WILL BEGIN DURING THE
MORNING...INCREASING DURING THE AFTERNOON AND EVENING HOURS.
STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER AND FLOODING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...HAIL AND POSSIBLY
ISOLATED TORNADOES.

THERE IS ALSO A HIGH POTENTIAL FOR FLOODING...MAINLY NORTH AND
WEST OF A LINE FROM BEAUMONT TEXAS AND LAKE CHARLES LOUISIANA TO
ALEXANDRIA LOUISIANA. DEEP COPIOUS MOISTURE IS IN PLACE ACROSS THE
REGION...AND STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL. WIDESPREAD AMOUNTS OF 2 TO 3 INCHES OF RAIN IS EXPECTED
THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS OF 5 TO 8 INCHES IN
AREAS WHERE TRAINING OF STORMS OCCURS.

LASTLY...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL
WATERS FROM 20 TO 60 NM OUT. WINDS AROUND 20 KNOTS THIS MORNING
WILL GRADUALLY DECREASE TODAY...BUT SEAS ARE EXPECTED TO REMAIN
ELEVATED BETWEEN 5 AND 8 FEET. IN ADDITION...WINDS AND SEAS WILL
BE HIGHER NEAR SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE THROUGH ON SUNDAY...PUSHING THE SHOWERS AND
THUNDERSTORMS OFF TO THE EAST. DRY WEATHER IS EXPECTED TO PREVAIL
FROM SUNDAY AFTERNOON THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 3 tornado. Local standard time, as filed.

Flash Flood, Beauregard

When
April 18, 5:30 PM CST to 6:30 PM CST
Where
Beauregard County, 0.58 mi NW of De Ridder to 0.54 mi WNW of De Ridder
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.855, -93.288

Beauregard Parish Sheriff Office reported one home was flooded on Flowers Street in De Ridder.

Flash Flood, Calcasieu

When
April 18, 6:00 PM CST to 8:00 PM CST
Where
Calcasieu County, 2.18 mi NE of Brimstone to 1.74 mi NW of Vincent
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
30.255, -93.397

An NWS Employee and local law enforcement reported flash flooding in Lake Charles and Sulphur. Ryan Street and Common Street in Lake Charles were flooded and nearly impassable with water over the curbs. Several streets were also flooded in Sulphur.

Tornado, St. Landry

When
April 18, 6:15 PM CST
Where
St. Landry County, 0.35 mi S of Nuba
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Property damage
$3,000
Reported by
Public
Coordinates
30.575, -92.071

An EF0 Tornado briefly touched down 3 miles north of Opelousas along Highway 182. A few trees were blown down.

Flash Flood, St. Landry

When
April 18, 7:00 PM CST to 9:00 PM CST
Where
St. Landry County, 1.4 mi E of Opelousas Arpt to 1.06 mi SSE of Nuba
Cause
Heavy Rain
Reported by
Public
Coordinates
30.550, -92.076

The public reported a foot of water covering Highway 182 near Opelousas.

Tornado, St. Landry

When
April 18, 7:20 PM CST to 7:21 PM CST
Where
St. Landry County, 1.56 mi ENE of Sambo to 1.66 mi ESE of Danks
Rating
EF0
Path length
0.18 mi
Path width
25 yd
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.708, -91.845

An EF0 Tornado briefly touched down near a pumping station along Highway 10 between Palmetto and Melville. Several trees and power lines were blown down.

Flash Flood, St. Landry

When
April 18, 7:45 PM CST to 9:00 PM CST
Where
St. Landry County, 1.72 mi NW of Eunice to 1.16 mi NNE of Eunice
Cause
Heavy Rain
Reported by
Public
Coordinates
30.496, -92.443

The public reported Highway 190 was flooded and impassable in Eunice.

Tornado, St. Landry

When
April 18, 8:10 PM CST to 8:13 PM CST
Where
St. Landry County, 1.81 mi WNW of Krotz Spgs to 4.51 mi ESE of Swayzee Lake
Rating
EF0
Path length
5.33 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
30.538, -91.779

A high-end EF0 Tornado began along Highway 190 west of Krotz Springs and moved northward ending about 3 miles north of Krotz Springs. Trees were blown down at the intersection of Kim Drive and Rainbow Lane. One home had minor roof damage. A barn and workshop were damaged just north of Kim Drive on Highway 105. Several trees were blown over along Highway 105, and a workshop roof was blown off near the end of the path. Path length about 5 miles with path width around 100 yards.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyThe tornado archive for Louisiana, 2009Warnings in Louisiana, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162956, 162951, 162957, 162952, 162954, 162955, 162953.